Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Medication- What to do when PWP refuses to take

refusal to take medication medication issues

  • Please log in to reply
7 replies to this topic

#1 helenwheels

helenwheels

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 12 June 2014 - 03:29 AM

Hi,

 

My husband with Parkinson's was diagnosed at age 39 in 2004.  He has a lot of mood swings and can go from wonderful to mean/enraged (which I have posted about and many suggested his meds could be a part of that--thank you). 

 

he takes levadopa/carbidopa, mirapex, compton, and Emsam/selegeline patch. I have read and learned how important it is to take his medication on time. Some pills (example, Mirapex) can have some severe consequences if stopped abruptly. I honestly don't know all the consequences but should.

 

He takes pills during the day every 1.5 hours and takes an overnight time release levadopa so he can have a break from that schedule. More and more often lately he forgets to take his pills--he will shut off his alarm then forget to take them, and I will remind him and he gets mad saying he is not a child, etc. This has turned into some actual verbal fights. I don't enjoy having to tell him to take them - that's why we have the alarm on his phone- and he doesn't like to be told what to do.

 

But the worst is when he gets crabby to a point where he is just sick of taking plls and just "quits." He has done this a few times where he refused - refused - refused and then eventually was unable to move from his chair but still refused, and the more pain he was in the angrier he got, and I just said fine, but then eventually started pleading and then eventually he got to a point where he caved in to my pleading. But it really scared me. I am a worrier and worry something terrible will happen and I won't be able to live with myself later.

 

If this happens again, and my pleading won't work, what are my options? What should I do or what can I do? I honestly do not know what to do or what my options are as his wife and caregiver.

 

Thanks...



#2 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 994 posts

Posted 12 June 2014 - 04:23 PM

Remind him that he's the one suffering so it's up to him.  My mom used to be like that years ago.  Just plain tired of taking pills but when the shakes kicked in boy did she gulp those down in a second.

 

If he's on comptan then why does he need to take them so frequently still?   My mom takes Stalevo and she only takes her pills 3 times a day.  She takes that with Mirapex at the same time.  Trust me on this.  Do not skip the Mirapex cold turkey.  He will shake violently like  having cocaine withdrawals.

 

I would be frustrated too if I had to take pills around the clock.  It's tough.


Edited by miracleseeker, 12 June 2014 - 04:27 PM.


#3 helenwheels

helenwheels

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 13 June 2014 - 12:06 AM

Thanks miracle-seeker. I guess I gave in to his suffering before he did. I need to try harder to detach from his stuff--I think it just pushes my codependency buttons and I am considering an Alanon meeting (even though he does not drink) to remember how to not get so pulled in to feeling his pain with him and trying to control his suffering which is managable to a degree if he can just take is pills on time. At least until I can get a support group started as there is nothing here.

 

I had heard that one side-effect of Mirapex withdrawel (although I have not confirmed this to be true) is that a person's lungs can start bleeding and can be fatal?

 

Again, I need to check this out. Also, he does not take the Comptan or Mirapex every dose. He is getting to the point where the levadopa is not working that well anymore and he believes the mirapex is the only thing that is working.

 

By coincidence he had an episode of his throat closing today, --the muscles contract and he cannot get air and chokes for a short period of time which really scares me. I asked the doctor what to do if the muscles won't relax in time someday and he did niot answer but just looked at me like there wasn't anything I could do. 



#4 coacht

coacht

    Advanced Member

  • Members
  • PipPipPip
  • 353 posts

Posted 13 June 2014 - 07:59 AM

Helen,
There are withdrawal symptoms similar to a druggie if you stop Mirapex cold turkey. It takes about three weeks to wean off of it
if I recall correctly. The levodopa dosage may have to be increase if it is not working as well. The spasms in his throat may be
dystonia. It can affect many muscles and may be a sign that he is undermedicated, especially with levodopa. Ask your doctor.
Coach T

#5 Golden01

Golden01

    Advanced Member

  • Members
  • PipPipPip
  • 640 posts

Posted 13 June 2014 - 08:29 AM

Is your husband seeing a Movement Disorder Specialist? If not, you might consider finding one to help you sort out the medicines and the effects. No doctor should just look at you when you described the throat problem. You are in a tough spot and need a doctor that is going to listen and have solutions. Like CoachT, I think it could be related to the medicines. PD meds can be difficult, to figure out - not too little, not too much, just at the right times, etc. Sorting out what might be a side effect, what might be PD, what might be something else is really-really hard. A good MDS can make this easier.  


Husband diagnosed in 2005-Medicines: Azilect, Artane, and Amantadine; Sister and Best Friend from Childhood also have PD


#6 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 994 posts

Posted 13 June 2014 - 11:25 PM

I have tried many times to wean my mom off of Mirapex but it's not possible.  She's a wreck without it.  I've been able to decrease it by .75mg a day for the past 4 months but she's pretty stiff now and is very heavy to lift.  This is a vicious cycle.



#7 afroney

afroney

    Advanced Member

  • Members
  • PipPipPip
  • 192 posts

Posted 15 June 2014 - 02:07 PM

I would think its a self correcting problem. Being "off" meds for more than 24 hours is aweful once Parkinson's has advanced last a certain point.

#8 Rogerstar1

Rogerstar1

    Advanced Member

  • Members
  • PipPipPip
  • 1,704 posts
  • LocationWashington, DC

Posted 15 June 2014 - 07:35 PM

I agree....Parkinsons Disease, over time,  will break anybody's pride, dignity and resolve to remain off medication.


Edited by Rogerstar1, 15 June 2014 - 09:21 PM.






Also tagged with one or more of these keywords: refusal to take medication, medication issues

0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users